Format

Send to

Choose Destination
See comment in PubMed Commons below
Rev Cardiovasc Med. 2008 Spring;9(2):75-83.

Chemotherapy and cardiotoxicity.

Author information

1
Cedars-Sinai Medical Center, Los Angeles, California, USA.

Abstract

Newer cancer therapies have improved the survival of patients with cancer and, in some cases, turned cancer into a chronic disease. Patients are now surviving long enough for the adverse cardiovascular effects of some cancer therapies to become apparent. The anthracyclines are perhaps the most notorious offenders. Acute reactions include chest discomfort and shortness of breath consistent with a myopericarditis. Toxicity can also develop months after the last chemotherapy dose and typically presents as new onset heart failure with left ventricular systolic dysfunction. Late reactions are seen years after presentation as new-onset cardiomyopathy, often in patients who were treated for childhood neoplasms. 5-Fluorouracil, its prodrug capecitabine, and trastuzumab, a tumor-specific antibody, have also been associated with cardiotoxicity. Until adequate predictive models, prevention modalities, and treatments can be identified, the clinician's focus should be on aggressive monitoring for early signs of cardiac dysfunction in order to prevent severe systolic dysfunction and its concomitant morbidity and mortality.

PMID:
18660728
PMCID:
PMC3723407
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center